Jump to content

Too Much Salt/fluids???


janiedelite
 Share

Recommended Posts

Okay, since I got back from Mayo I've been taking in more salt and fluids like it was my job (per Dr. Fealey's suggestion)! At first I noticed that I could finally stand for a few minutes without that awful tachycardia and dizziness, and my BP even went down (when I'm hypovolemic my BP goes up with my heartrate). Well for the last week, I've been having increasing chest pain and headache when I lay down. My heartrate is in the low 40's, BP last night was 146/66 (about 30 points higher than normal on the top number for me), and I'm thinking that I'm overdoing the fluids and salt. I figure I'm taking in 4-5 gms of sodium a day, with about 3 liters of liquid. I've also gained 5 pounds of "mystery weight" in the last week :) .

It just seems like such a fine balance... get a little dehydrated and have one set of symptoms, but I can trigger another set of symptoms with too much salt and fluid. Argh! I just wish I could feel "normal" for once. Don't we all??? :blink:

Anyone else have this problem? Janie

Link to comment
Share on other sites

Hi, thankful:

I haven't had a problem so far with too much salt or fluids. The salt dosage sounds about the same as mine (although, it seems paradoxical that your doctor has you on a high-salt diet with high blood pressure!), but my doctor at Harvard only had me drinking 2 liters of fluid. 3 liters seems like an awful lot.

Also, how are you taking in your salt and fluids. Gatorade is very high in calories (80 calories per 8 oz, I think?) and high-salt foods are almost always high fat. If your caloric intake didn't increase, though, you may want to contact your doctor in the weight gain persists. I started out drinking Gatorade but realized I was taking in an extra 600+ calories a day!

I have the opposite problem right now. I'm so sick and tired of drinking fluids that I'm subconsciously avoiding them.

Link to comment
Share on other sites

Hi, thankful:

I haven't had a problem so far with too much salt or fluids. The salt dosage sounds about the same as mine (although, it seems paradoxical that your doctor has you on a high-salt diet with high blood pressure!), but my doctor at Harvard only had me drinking 2 liters of fluid. 3 liters seems like an awful lot.

Also, how are you taking in your salt and fluids. Gatorade is very high in calories (80 calories per 8 oz, I think?) and high-salt foods are almost always high fat. If your caloric intake didn't increase, though, you may want to contact your doctor in the weight gain persists. I started out drinking Gatorade but realized I was taking in an extra 600+ calories a day!

I have the opposite problem right now. I'm so sick and tired of drinking fluids that I'm subconsciously avoiding them.

Thanks for reading my post, Deucykub!

Dr. Fealey said that when I'm hypovolemic, my adrenals pump out more catecholamines to maintain adequate blood flow to my brain which raise my BP. And normally the longer I stand, the higher my BP goes even though my heartrate goes up too (up to 160/100 or higher). However, since I've been more hydrated my standing BP is 120's/80's standing, and my heartrate is in the 90's instead of 130's. I've been really careful with calories and get my salt with G2 (just 70 calories in 20 oz), pickles, chicken bouillion cubes, etc. I've actually been eating maybe 70% of my normal calories for the last 2-3 weeks because all the extra fluids make me full.

I'm cutting back on fluids today and see what happens. It just seems like such a fine balance. Thanks again Deucykub!

Link to comment
Share on other sites

You sound EXACTLY like me... higher BP and higher HR on standing. I try to drink as much water as possible too, but I really don't push my salts too much because of the higher BP. I saw Fealey too, about a year ago. He only put me on Florenef alone and told me to drink lots. I now see a cardio elsewhere and am on metoprol (beta-blocker to keep the HR down). This will also make your BP fall, so am on Midodrine to balance it back up. It's taken about 8 months and am still not where I would like, but am getting there. I went off all meds for 4 days last week (for testing) and boy, did I pay for it! I soon was reminded how bad I was without meds!

I don't know if it's just me, but it seems like the more I drink, the more thirsty I get. It seems like if I only have a couple of glasses a day, my mouth, eyes, nose, and lips are NOT dry but my body feels it. I don't feel thirsty either. Yet if I drink 100 oz a day, my mouth, eyes, nose, lips are SO dry I can't stand it. And I have this continual thirst, like I can't get enough. Anyone else feel this way?

Hollie

Link to comment
Share on other sites

You sound EXACTLY like me... higher BP and higher HR on standing. I try to drink as much water as possible too, but I really don't push my salts too much because of the higher BP. I saw Fealey too, about a year ago. He only put me on Florenef alone and told me to drink lots. I now see a cardio elsewhere and am on metoprol (beta-blocker to keep the HR down). This will also make your BP fall, so am on Midodrine to balance it back up. It's taken about 8 months and am still not where I would like, but am getting there. I went off all meds for 4 days last week (for testing) and boy, did I pay for it! I soon was reminded how bad I was without meds!

I don't know if it's just me, but it seems like the more I drink, the more thirsty I get. It seems like if I only have a couple of glasses a day, my mouth, eyes, nose, and lips are NOT dry but my body feels it. I don't feel thirsty either. Yet if I drink 100 oz a day, my mouth, eyes, nose, lips are SO dry I can't stand it. And I have this continual thirst, like I can't get enough. Anyone else feel this way?

Hollie

Thanks for your input, Hollie! Florinef made my BP go too high. I wasn't so bad on 0.05 mg twice a day, but when I went up to 0.1mg the chest pain, headache and hypertension was terrible.

As far as thirst goes, my throat/body is usually dry and thirsty no matter what I do. The only thing that helps is tons of liquid (3 L/day) and salt (4+gms/day). But then when I lay down, my heartrate slows down, BP goes up, chest hurts and back of my head hurts until I get up the next morning. Once I'm upright, the headache lessens somewhat unless I'm up too long and then the thirst starts and the top of my head hurts. My doc hasn't tried a beta blocker yet because of my slow heartrate at night. I'm glad you found a combo that works for you!

My thirst is never really quenched, but I don't have the problem you have where you're thirstier the more you drink. In nursing school we learned the phrase "salt follows water." Maybe you're losing too much salt with all the fluids???

Thanks, Janie

Link to comment
Share on other sites

Florinef alone made my BP rise too. That's why I went to cardio doc to see what they thought of the whole thing. I feel more comfortable with this doc because he seems to tie everything together more and balance everything out more.

As far as beta-blockers go... My heart slows at night too (as everyone's does). I have been told just to make sure I take it 4-6 hours before bed so that at bed time, it's gone through. I actually take my last dose at 3:00 in the afternoon and that seems to work for me. If I don't take the BB, my heart rate will shoot up 100 points (example from 60 to 160) just standing and crossing the room! (BP rises 20-30/10-15)

Hollie

Link to comment
Share on other sites

Florinef alone made my BP rise too. That's why I went to cardio doc to see what they thought of the whole thing. I feel more comfortable with this doc because he seems to tie everything together more and balance everything out more.

As far as beta-blockers go... My heart slows at night too (as everyone's does). I have been told just to make sure I take it 4-6 hours before bed so that at bed time, it's gone through. I actually take my last dose at 3:00 in the afternoon and that seems to work for me. If I don't take the BB, my heart rate will shoot up 100 points (example from 60 to 160) just standing and crossing the room! (BP rises 20-30/10-15)

Hollie

Thanks again for sharing your experiences Hollie! You have more of an extreme in heart rate changes (100pts!) than I do (average 50 pts difference between lying and standing). But the Mayo doc said that I could still benefit from a beta blocker to curb my excessive sympathetic response. I wasn't aware beta blockers do this, but I'm also rather new to understanding dysautonomia, too. And duh, it makes sense to take the BB in early afternoon! :)

I drank maybe 1 and 1/2 liters yesterday (down from my usual 3 L as of late). I'm 3 pounds less this morning, but having more problems with excessive adrenaline (feeling wired, nauseated, tremor). And I still had to use the bathroom 3 times last night... with very full bladders every time! I have to go grocery shopping this morning so I'll drink my G2 with a little salt added for energy, but won't force fluids after that.

Thanks again, Jittery Janie

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...